Alert archive / Colorado / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 21, 2007, 5:21 PM MDT for Cheyenne County, Colorado. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2007, 5:21 PM MDT (23:21 UTC)
- Expired
- Apr 21, 2007, 6:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 5:23 PM MDT | HAIL 0.75 | 9 Nne Kit Carson, CO | |
| Apr 21, 5:44 PM MDT | HAIL 0.75 | 20 S Stratton, CO | HAIL COVERING THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 2:10 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 212321 SVRGLD COC017-220015- /O.NEW.KGLD.SV.W.0018.070421T2321Z-070422T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 521 PM MDT SAT APR 21 2007 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO... * UNTIL 615 PM MDT * AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF KIT CARSON...OR ABOUT 39 MILES SOUTHWEST OF BURLINGTON... MOVING NORTHEAST AT 50 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHEYENNE WELLS A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SATURDAY EVENING FOR NORTHEASTERN COLORADO. LAT...LON 3862 10294 3862 10207 3902 10207 3903 10295 $$ FLOYD
1 follow-up statement
000 WWUS53 KGLD 212341 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 541 PM MDT SAT APR 21 2007 COC017-220015- /O.CON.KGLD.SV.W.0018.000000T0000Z-070422T0015Z/ CHEYENNE CO- 541 PM MDT SAT APR 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR EASTERN CHEYENNE COUNTY... AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF FIRSTVIEW...OR ABOUT 29 MILES SOUTHWEST OF BURLINGTON...MOVING NORTHEAST AT 65 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARAPAHOE THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 137 AND 168. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SATURDAY EVENING FOR NORTHEASTERN COLORADO. LAT...LON 3862 10281 3862 10207 3902 10207 3902 10281 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:13 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 21, 3:13 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 313 PM MDT SAT APR 21 2007 .DISCUSSION...FORECAST PROBLEMS WILL BE TONIGHT AND SUNDAY FOLLOWED BY THE ONSET OF PRECIPITATION WITH THE NEXT STORM SYSTEM AT THE BEGINNING OF NEXT WEEK. SATELLITE SHOWING AN ACTIVE FLOW PATTERN FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. FLOW IS PROGRESSIVE BUT STILL FAIRLY AMPLIFIED...ESPECIALLY OVER THE PACIFIC. BLOCK OVER THE EASTERN PORTION OF THE COUNTRY LOOKS LIKE IT IS BREAKING DOWN. IMMEDIATE CONCERN IS SYSTEM MOVING IN FROM THE DESERT SOUTHWEST. LOW LEVEL MOISTURE HAS INCREASED DRAMATICALLY SINCE YESTERDAY. AT JET LEVEL...STRONG JET OF 150 TO 200 KNOTS BEHIND SHORTWAVE TROUGH APPROACHING WEST COAST. MODELS ARE UNDERDOING THESE SPEEDS. OTHERWISE THE MODELS LOOKED REASONABLY INITIALIZED. AT MID LEVELS...BASED ON SATELLITE THE MODELS DO NOT LOOK AMPLIFIED ENOUGH/FAR ENOUGH WITH THE SYSTEM NEAR THE ALEUTIANS. A LITTLE LATE DUE TO THE WATCH JUST BEING ISSUED. WILL BE DOING A BLEND OF THE MODEL SOLUTIONS. WILL BE GOING WITH THE SLOWER...WETTER...AND COOLER MODELS NOT ONLY FOR THE STORM AFFECTING THE AREA THROUGH TOMORROW BUT WITH THE STORM THAT WILL MOVE INTO THE AREA AT THE BEGINNING OF THE WEEK. TONIGHT...MODELS ARE FURTHER WEST WITH THE DRYLINE THAN THEY WERE YESTERDAY. INITIATION HAS BEGUN IN EASTERN COLORADO. WILL HAVE DEEP LIFT THROUGH THE NIGHT AS THE PRECIPITATION MOVES SLOWLY EAST AND NORTHEAST. AFTER SPEEDING UP THE LAST FEW DAYS...THE MODELS SLOWED THE PROGRESSION BACK TODAY. HAVE HIT THE WORDING HARD IN THE ZONES. REINTRODUCED THE HEAVY RAINFALL POTENTIAL DUE TO THE TRAINING POSSIBLE. SUNDAY/SUNDAY NIGHT...BECAUSE OF THE SLOWER PROGRESSION OF THE STORM...THE RAINFALL WILL LAST LONGER INTO THE DAY. SO RAISED THE POPS ACCORDINGLY. ALSO LOWERED MAXES BECAUSE OF THE LINGERING CLOUD COVER AND PRECIPITATION. SOMETHING THE NIGHT SHIFT WILL HAVE TO CONSIDER IS THE STRENGTH OF THE WINDS BEHIND THE SYSTEM TOMORROW. MODELS INDICATE THAT WE COULD REACH ADVISORY CRITERIA. THE NIGHT PERIOD CONTINUES TO BE A PROBLEM. NIGHT SHIFT TOOK THE POPS OUT BUT MODELS ARE PERSISTENT IN BRINGING IN SOME LIFT AND MOISTURE IN THE WESTERN PORTION OF THE FORECAST AREA AFTER MIDNIGHT. RIDGING IN THE EASTERN COUNTIES WILL KEEP THEM DRY. SO REINTRODUCED A SLIGHT CHANCE OF SHOWERS THERE. BECAUSE OF THE EASTERLY WINDS AND MOISTURE INCREASE AT LOW LEVELS...INTRODUCED PATCHY FOG. MONDAY/MONDAY NIGHT...WILL HAVE LINGERING PATCHY FOG IN THE MORNING. NEW MODEL RUN IS SLOWER THAN YESTERDAY WITH THIS NEXT SYSTEM. LIFT AND UPPER JET ARE TO THE WEST OF THE AREA LATE MONDAY AFTERNOON. HAVE SOUTHEAST WINDS PUMPING IN MOISTURE AT LOW LEVELS AND THE LEE TROUGH/DRYLINE LOOKS TO BE TO THE WEST OF THE AREA...WHICH HAS BEEN THE PATTERN LATELY. PULLED THE SLIGHT CHANCE POPS IN THE AFTERNOON BACK TO THE WEST FOR LOCATIONS ALONG AND WEST OF THE KANSAS AND COLORADO BORDER. SOME DIFFERENCE IN THE JET PROGRESSION DURING THE NIGHT. NAM HAS THE LEFT FRONT QUADRANT OVER THE WESTERN PORTION OF THE FORECAST AREA BY 12Z...THE UKMET IS A LITTLE FURTHER EAST WITH THE GFS OVER THE EASTERN THIRD OF THE AREA. THE SLOWER PROGRESSION WOULD MAKE SENSE CONSIDERING THE AMPLIFICATION AND THE JET WIND BEHIND THE SYSTEM. LIFT AND MOISTURE IN PLACE FOR ANOTHER BOUT WITH STRONG TO SEVERE THUNDERSTORMS DURING THE NIGHT...AND HAVE CONTINUED THE HIGH CHANCE FOR THAT PERIOD WITH A SLIGHTLY HIGHER CHANCE IN THE WEST. DEPENDING ON THE CLOUD COVER...SHOULD WARM UP OKAY DESPITE THE SOUTHEAST WINDS. WILL PROBABLY END UP GOING NEAR GUIDANCE FOR THE MAXES. TUESDAY...MODELS ARE IN GOOD AGREEMENT WITH THE NEXT SYSTEM. THE ECMWF IS A LITTLE FURTHER NORTH THAN THE CANADIAN AND THE GFS FURTHER SOUTH WITH THE UKMET IN BETWEEN. STILL LOOK TO HAVE SOME JET LIFT AROUND. POPS ARE HIGH. CURRENT FORECAST HAS THIS WELL IN HAND AND ONLY MADE MINOR TWEEKS. LOOKS LIKE A COOL AND RAINY DAY. TUESDAY NIGHT THROUGH THURSDAY...MODELS ARE SLOWER IN KICKING THE TUESDAY SYSTEM OUT AND THEY ALL PRETTY MUCH AGREE ON THIS. WHAT IS INTERESTING THE GFS IS THE FURTHEST SOUTH AND IT HAS HAD A NORTHERN BIAS RECENTLY. PRECIPITATION LOOKS WIDESPREAD AND CONTINUES INTO WEDNESDAY WITH SOME LINGERING PRECIPITATION MAYBE IN THE FAR SOUTHEAST LATE WEDNESDAY. KEPT COOL TEMPERATURES ON WEDNESDAY. THURSDAY LOOKS TO BE THE IN BETWEEN DAY AND WILL KEEP DRY WITH RIDGING. THURSDAY NIGHT INTO SATURDAY...UNLIKE THE EARLIER PART OF THIS PERIOD...PLENTY OF DISCREPANCY IN THE MODELS DURING THIS PERIOD. THE GFS IS MORE PROGRESSIVE WITH THE NEXT SYSTEM IN TAKING NORTHWEST TO SOUTHEAST ACROSS THE AREA. THE 12Z RUN OF THE GFS IS FURTHER SOUTH THAN THE 06Z GFS AND WOULD MAKE FOR A COOL AND WRAP AROUND STRATIFORM RAIN DAY THURSDAY NIGHT INTO FRIDAY WITH RIDGING ON SATURDAY. HOWEVER...THE ECMWF CUTOFFS/KEEPS UPPER LOW OVER THE NORTHERN GREAT BASIN INTO WYOMING AND KEEPS THE AREA IN THE WARM SECTOR. LEE TROUGH IS TO THE WEST OF THE AREA. THIS WOULD MAKE FOR A WARMER FORECAST WITH A THREAT FOR CONVECTION. FROM HPC BLEND FORECASTS THEY ARE LEANING MORE TOWARD THE ECMWF. WAS HARD TO BLEND WITH SURROUNDING OFFICES ON THIS BUT DID THIS WITH SLIGHT TWEEKS TO THE HPC GUIDANCE. DID GO WITH THE WARMER TEMPERATURES AND THE CHANCE OF CONVECTION. THANKS TO ALL FOR COLLABORATION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, Apr 21, 10:54 AM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1054 AM MDT SAT APR 21 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1054 AM MDT SAT APR 21 2007 /1154 AM CDT SAT APR 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA WITH A SLIGHT RISK OF THUNDERSTORMS OVER YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN EASTERN COLORADO TODAY. A STRONG UPPER LEVEL LOW OVER ARIZONA WILL EJECT INTO EASTERN NEBRASKA BY SUNDAY MORNING. SURFACE HEATING COMBINED WITH INCREASING INSTABILITY WILL RESULT IN RAPID THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON. A DRYLINE IN EASTERN COLORADO WILL LEAD TO SUPERCELL THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STORMS ARE EXPECTED TO MOVE NORTHEAST AROUND 35 MPH. THE MAIN THREAT WILL TRANSITION FROM LARGE HAIL AND A FEW STRONG TORNADOES LATE THIS AFTERNOON TO LARGE HAIL AND DAMAGING WINDS DURING THE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE TRI- STATE REGION MONDAY AHEAD OF AN INTENSIFYING UPPER LEVEL LOW ADVANCING FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED TO LINGER THROUGH WEDNESDAY AS THIS SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. CLK
In the hours before
Local storm report, Apr 21, 5:07 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT SAT APR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 6 SW CLARKVILLE 40.32N 102.70W
04/21/2007 E2.00 INCH YUMA CO PUBLIC
&&
JOHNSONLocal storm report, Apr 21, 5:14 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT SAT APR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 W CLARKVILLE 40.38N 102.71W
04/21/2007 E0.75 INCH YUMA CO PUBLIC
HAIL COVERING THE GROUND
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 4:48 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 27 min |
| Apr 21, 4:57 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.